Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS Lake Charles, LA

September 14, 2008Beauregard Parish, Calcasieu Parish, Vernon Parish, Louisiana; 6 counties in Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 14, 2008, 5:28 AM CDT for Beauregard Parish, Calcasieu Parish, Vernon Parish, Louisiana; 6 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2008, 5:28 AM CDT (10:28 UTC)
Expired
Sep 14, 2008, 8:30 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Beauregard Parish, LA, Calcasieu Parish, LA, Vernon Parish, LA, Hardin County, TX, Jasper County, TX, Jefferson County, TX, Newton County, TX, Orange County, TX, Tyler County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3207 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 141028
FFWLCH
LAC011-019-115-TXC199-241-245-351-361-457-141330-
/O.NEW.KLCH.FF.W.0035.080914T1028Z-080914T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
528 AM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARDIN COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WILDWOOD...THICKET...SOUR LAKE...
  SILSBEE...SARATOGA...LUMBERTON...KOUNTZE...
  SOUTHEASTERN JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...KIRBYVILLE...EVADALE...BUNA...
  NORTHWESTERN JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...NOME...BEAUMONT...
  SOUTHERN NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...NEWTON...DEWEYVILLE...CALL...BON
  WEIR...
  NORTHERN ORANGE COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...VIDOR...MAURICEVILLE...
  SOUTHERN TYLER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WARREN...FRED...
  WESTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SINGER...MERRYVILLE...FIELDS...DE
  RIDDER...
  NORTHWESTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...STARKS...DE QUINCY...
  EXTREME SOUTHWESTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...

* UNTIL 830 AM CDT

* AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORETTA...
  JUNCTION...VILLAGE MILLS...SPURGER...ROGANVILLE...MT. UNION...
  MAGNOLIA SPRINGS...IVANHOE...HILLISTER AND BLEAKWOOD.

SEVERAL BANDS OF HEAVY RAIN ARE SETTING UP AND PRODUCING RAINFALL 
RATES OF 2 TO 3 INCHES PER HOUR. THE WARNED AREA HAS ALREADY SEEN 3 
TO 6 INCHES OF THE PAST 24 HOURS AND ADDITIONAL RAINFALL AMOUNTS OF 
4 TO 7 INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 830 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3050 9455 3066 9458 3085 9380 3088 9322
      3041 9328 2988 9437 2989 9438 2989 9444
      2991 9446 3011 9446 3012 9462 3040 9471
      3050 9472

$$

CME
1 follow-up statement
000 
WGUS74 KLCH 141251
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
751 AM CDT SUN SEP 14 2008

LAC011-019-115-TXC199-241-245-351-361-457-141330-
/O.CON.KLCH.FF.W.0035.000000T0000Z-080914T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VERNON LA-BEAUREGARD LA-CALCASIEU LA-NEWTON TX-JASPER TX-TYLER TX-
HARDIN TX-JEFFERSON TX-ORANGE TX-
751 AM CDT SUN SEP 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
NORTHERN ORANGE...NORTHWESTERN JEFFERSON...HARDIN...SOUTHERN TYLER...
SOUTHEASTERN JASPER AND SOUTHERN NEWTON COUNTIES...AND NORTHWESTERN
CALCASIEU...WESTERN BEAUREGARD AND EXTREME SOUTHWESTERN VERNON
PARISHES...

AT 735 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF HEAVY RAIN AND A FEW THUNDERSTORMS PRODUCING 
VERY HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEWEYVILLE...
STARKS...SINGER...MERRYVILLE...FIELDS...DE RIDDER...DE QUINCY...
WILDWOOD...WARREN...THICKET...SILSBEE...NEWTON...KOUNTZE...
KIRBYVILLE...FRED...EVADALE...CALL...BUNA AND BON WEIR

THE WARNED AREA HAS SEEN HEAVY RAIN SINCE IKE HAS MADE LANDFALL AND 
OVER THE PAST 3 HOURS...AN ADDITIONAL 2 TO 4 INCHES HAS FALLEN. MORE 
RAIN CONTINUES TO MOVE IN FROM THE WEST AND ADDITIONAL RAINFALL 
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 830 
AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3050 9455 3066 9458 3085 9380 3088 9322
      3041 9328 2988 9437 2989 9438 2989 9444
      2991 9446 3011 9446 3012 9462 3040 9471
      3050 9472

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:43 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 14, 3:43 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
343 AM CDT SUN SEP 14 2008

.DISCUSSION...
AS WHAT IS LEFT OF THE CIRCULATION OF IKE IS MOVING ACROSS NRN
AR...SRN PERIPHERY BANDS CONTINUE TO STREAM ACROSS SE TX AND SW LA.
IN ADDITION...A COLD FRONT WILL MOVE ACROSS THE FORECAST REGION
THROUGH EARLY MON. HOWEVER...MAIN UPPER TROUGH WILL BE SLOWER TO
MOVE ACROSS THE MID SECTION OF THE U.S. AS THE LOW FROM IKE
CONTINUES NEWD INTO THE MID MS VALLEY AND GREAT LAKES REGION. WITH
MAIN UPPER HIGH NOT SPREADING ACROSS THE WRN U.S. TILL WHAT LOOKS
LIKE TUE. THIS WILL KEEP US FROM INITIALLY GETTING NWRLY FLOW
ACROSS SE TX/SW LA. AS WELL...WILL NEED TO KEEP SOME RAIN CHANCES
AROUND TO ACCOMMODATE THIS LAGGING TROUGH AND ASSOCIATED RIPPLES
IN THE FLOW WHICH COULD HELP SOME ISOLATED TO SCATTERED ACTIVITY
PERSIST BEHIND THE FRONT.

BY FRI...SFC HIGH SHOULD SHIFT NE ACROSS U.S. ALLOWING FOR RETURN
GULF MOISTURE TO INFILTRATE INTO THE REGION AND ENOUGH SO TO
POSSIBLE SQUEEZE OUT SOME ISOLATED ACTIVITY FIRST ACROSS THE
COASTAL WATERS AND THEN SPREADING INLAND BY NEXT WEEKEND.

AS FOR MARINE...WILL CONTINUE WITH A SMALL CRAFT ADVISORY FOR
OUTER COASTAL ZONES THROUGH ONLY MID MORNING GIVING A LITTLE
FURTHER ALLOWANCE FOR RECEDING LEVELS. WILL ALSO CONTINUE WITH
COASTAL FLOOD WATCH AS TIDE LEVELS CONTINUE TO BE ABOVE CRITERIA
AND EXPECTED TO TAKE A LITTLE TIME AS WELL TO RECEDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  87  69  82  64  83 /  60  50  20  10  20
KBPT  86  68  82  64  83 /  60  50  20  10  20
KAEX  86  66  82  59  81 /  50  30  20   0   0
KLFT  87  69  82  62  82 /  60  50  20  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE
     FOLLOWING ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

&&

11/KEISER
Hazardous weather outlook, Sep 14, 5:27 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
527 AM CDT SUN SEP 14 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151030-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
527 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AS THE REMNANTS OF IKE MOVE OFF TO THE NORTHEAST...THE RISK FOR A
FEW BRIEF TORNADOES WILL CONTINUE THROUGH MID MORNING. A COASTAL
FLOOD WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE
WESTERN LOUISIANA COAST. HEAVY DOWNPOURS WILL CONTINUE IN THE
LINGERING OUTER RAIN BANDS OF IKE. IN ADDITION...A COLD FRONT WILL
MOVE INTO THE REGION BY LATE AFTERNOON...LEADING TO MORE
WIDESPREAD MODERATE TO HEAVY RAINFALL. ADDITIONAL FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS WILL LIKELY OCCUR. AVOID HIGH
WATERS. TURN AROUND DONT DROWN.

SUSTAINED WINDS NEAR 15 MPH WITH HIGHER GUSTS CAN BE EXPECTED FOR
COASTAL AREAS THROUGH THE MORNING. EXPECT GUSTS TO DIMINISH
THROUGH THE AFTERNOON. SEAS WILL CONTINUE TO SUBSIDE THROUGH THE
DAY ALSO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH THE MORNING.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:13 PM CDTTornado WarningLCHVernon32 min
Sep 13, 7:46 PM CDTTornado WarningLCHVernon29 min
Sep 13, 8:47 PM CDTRiver Flood WarningLCHRapides7 days
Sep 13, 9:21 PM CDTCoastal Flood WarningLCH7 days
Sep 13, 10:52 PM CDTTornado WarningLCHRapides, Vernon23 min
Sep 14, 1:20 AM CDTSevere Thunderstorm WarningLCHCalcasieu59 days
Sep 14, 3:18 AM CDTTornado WarningLCHAllen, Beauregard, Vernon42 min
Sep 14, 3:22 AM CDTFlash Flood WarningLCHAllen, Beauregard, Rapides, Vernon5 hr
Sep 14, 3:45 AM CDTTornado WarningLCHAllen, Evangeline, Rapides, Vernon60 min
Sep 14, 3:57 AM CDTTornado WarningLCHAllen, Beauregard, Vernon63 min
Sep 14, 6:12 AM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more10 hr
Sep 14, 8:03 AM CDTFlash Flood WarningLCHCalcasieu4 hr
Sep 14, 8:26 AM CDTFlash Flood WarningLCHBeauregard3 hr
Sep 14, 8:36 AM CDTFlash Flood WarningLCHAllen, Beauregard, Evangeline, Rapides, Vernon3 hr
Sep 14, 9:18 AM CDTFlash Flood WarningLCHCameron3 hr
Sep 14, 9:21 AM CDTRiver Flood WarningLCHAllen48 hr
Sep 14, 9:21 AM CDTRiver Flood WarningLCHAllen5 days
Sep 14, 9:29 AM CDTSpecial Marine WarningLCH71 days
Sep 14, 10:21 AM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry3 hr
Sep 14, 10:56 AM CDTFlash Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry5 hr
Sep 14, 12:18 PM CDTFlash Flood WarningLCHCameron117 min
Sep 14, 12:41 PM CDTFlash Flood WarningLCHAcadia, Lafayette, Saint Landry, Saint Martin, Vermilion3 hr
Sep 14, 2:31 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary89 min
Sep 14, 2:33 PM CDTAreal Flood WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more12 hr
Sep 14, 3:43 PM CDTTornado WarningLCHSt. Mary27 min
Sep 14, 3:58 PM CDTFlash Flood WarningLCHIberia, St. Mary92 min
Sep 14, 5:58 PM CDTFlash Flood WarningLCHSaint Martin, St. Mary92 min

Nearby

Flash Flood Warnings in Texas, 2008Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.